Oklahoma, 2014

Flood in Oklahoma, March 16 to 18, 2014

March 16 to 18, 2014 · NWS TSA · 1 event in 1 county or zone

A cold front and compact upper level disturbance brought widespread rain and thunderstorms to southeastern Oklahoma on March 15th and 16th. Some areas received between two and four inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A cold front and compact upper level disturbance brought widespread rain and thunderstorms to southeastern Oklahoma on March 15th and 16th. Some areas received between two and four inches of rain. This heavy rainfall resulted in moderate flooding of the Poteau River near Panama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 16, 9:44 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Mar 16, 9:44 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1044 AM CDT SUN MAR 16 2014

...UPDATE...

.DISCUSSION...
SURFACE LOW TRACKING THROUGH WEST CENTRAL ARKANSAS THIS MORNING
WITH COLD FRONT PUSHING SOUTH OF THE RED RIVER. WRAP AROUND
PRECIPITATION STARTING TO TRANSITION TO SNOW ALONG THE INTERSTATE
44 CORRIDOR AND ACROSS PORTIONS OF FAR NORTHWEST ARKANSAS. THIS
TREND WILL CONTINUE INTO THE AFTERNOON WITH SOME LIGHT SNOW
ACCUMULATIONS POSSIBLE...MAINLY ACROSS NORTHWEST ARKANSAS. MAY
NEED TO ADD A COUPLE OF COUNTIES TO CURRENT WINTER WEATHER
ADVISORY GIVEN LATEST RADAR TRENDS. OTHERWISE...COLD/BLUSTERY
CONDITIONS WILL CONTINUE. PRECIPITATION WILL BEGIN TO SHIFT EAST
OF THE AREA BY LATE AFTERNOON WITH WINDS SUBSIDING THIS EVENING.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 7 PM SUNDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...WINTER WEATHER ADVISORY UNTIL 10 PM SUNDAY FOR ARZ002-ARZ011.

&&

SHORT TERM...12
Hazardous weather outlook, Mar 16, 10:58 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1158 AM CDT SUN MAR 16 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1158 AM CDT SUN MAR 16 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...LIMITED.
	AREA...NORTHWEST ARKANSAS AND EXTREME NORTHEAST OKLAHOMA.
        ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A DEEPENING LOW PRESSURE SYSTEM WILL CONTINUE SHIFTING EAST THIS
AFTERNOON.  PRECIPITATION HAS TRANSITIONED TO SNOW ACROSS FAR
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS BEHIND A STRONG COLD
FRONT. SNOW ACCUMULATIONS OF 1 TO 2 INCHES WILL BE LIKELY ACROSS
NORTHWEST ARKANSAS BEFORE TAPERING OFF BY LATE AFTERNOON. GUSTY
NORTHWEST WINDS OF 30 TO 40 MPH WILL PERSIST BEFORE DIMINISHING
THIS EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...NO HAZARDS.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY THROUGH SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...

GUSTY SOUTH WINDS WILL RETURN ON TUESDAY...WITH WARMER TEMPERATURES
BRINGING AN INCREASING THEREAT OF WILDFIRES. OTHERWISE DRY
WEATHER WILL CONTINUE MUCH OF THE UPCOMING WEEK WITH TEMPERATURES
RUNNING NEAR OR ABOVE NORMAL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Le Flore

When
March 16, 11:45 AM CST to March 18, 6:30 AM CST
Where
Le Flore County, 1.13 mi E of Shady Pt to 0.89 mi E of Shady Pt
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.130, -94.650

The Poteau River near Panama rose above its flood stage of 29 feet at 12:45 pm CDT on March 16th. The river crested at 33.21 feet at 11:30 am CDT on the 17th, resulting in moderate flooding. The river fell below flood stage at 7:30 am CDT on the 18th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505341.